Stevens Johnson Syndrome (SJS) and toxic epidermal necrolysis (TENS) are severe allergic reactions that can be caused by common over-the-counter medications such as Children’s Advil, Motrin, and Tylenol as well as the prescription drugs Depakote, Dilantin and Levaquin. We are currently working with some of the more experienced SJS lawyers in the country, who are filing lawsuits, and there are no fees until you obtain as settlement or award. Call us toll-free or contact us online for a free consultation.
Have You Suffered An Allergic Reaction To A Medication That Caused Stevens Johnson Syndrome (SJS)?
Read Below Why You May Have a Claim.
Allergic reactions to medication are fairly common and patients taking any kind of medication need to monitor their response to the medication. According to the CDC, 700,000 people require emergency room treatment due to adverse drug events and 120,000 of these people require further hospitalization (i). Stevens Johnson Syndrome (SJS) and toxic epidermal necrolysis (TENS) are rare but very serious allergic reactions to medication. These reaction often begin with flu-like symptoms, followed by a painful purple rash that spreads and blisters. As the rash worsens it eventually causes the top layer of skin to die and peel off. SJS is also characterized by inflammation of the mucous membranes like the eyes, mouth, throat, genital tract and intestinal tract. These widespread injuries to the skin and mucous membranes typically require SJS patients to be treated in a hospital’s burn unit. TENS is a more severe form of SJS. An allergic reaction is classified as TENS when a large area of the patient’s skin is affected, usually 30% or more.
Most cases of SJS and TENS occur in adults between the ages of 20-40 years but allergic reactions have also been diagnosed in children as young as 3 months old.
Some medicines are more likely to cause an allergic reaction than others. The following medicines have been identified as drugs that pose a serious SJS risk.
- Children’s Advil
- Children’s Motrin
- Children’s Tylenol
Permanent Conditions Caused By SJS and TENS
- Chronic fatigue syndrome (CFS)
- Chronic obstructive pulmonary disease (COPD)
- Dry-eye syndrome
- Lung damage
- Permanent scarring or disfigurement
- In some extreme cases, death
SJS in Children
The Stevens Johnson Syndrome rash has been linked to ibuprofen, the active ingredient in Children’s Motrin and Advil. Unfortunately, the manufacturers of these products have not provided warnings about severe reactions on the label of these products. This has caused a number of children to be exposed to this serious and deadly risk without warning. Two particularly heartbreaking reactions that have been reported occurred in two girls. In 2003, Heather Rose Kiss, a three-year-old, passed away after taking Children’s Advil and suffering an SJS reaction (ii). And in 2013, a jury decided that Samantha Reckis and her family should be awarded $63 million for her SJS injuries. She was given Children’s Motrin as a child and suffered an SJS reaction. This allergic reaction caused her to lose 90% of her skin, caused her to go blind, and she suffered brain damage (iii). Over the years there have been many more stories of the painful effects of SJS on children.
Please Speak With Your Doctor Before Discontinuing Use Of Any Prescription Medication.
Have You or a Loved One had a Severe Reaction to Medication?
If you or a loved one have suffered Stevens-Johnson Syndrome (SJS) or toxic epidermal necrolysis (TEN), you may want to speak with a personal injury attorney regarding a potential claim. Our law firm is working with some of the more experienced SJS lawyers, who can file a lawsuit on your behalf and there are no legal fees until you receive a settlement or award. Feel free to contact our law offices at 1-800-992-6878 or fill out a contact form for a free legal consultation.
- (i) Center for Disease Control and Prevention.
- (ii) The Seattle Times, January 2005.
- (iii) CBS News, February 2013.